Upfronts 2010: CBS Unveils Fall Primetime Schedule
Upfront Central: Complete Coverage from B&C
Traditionally staid CBS delivered the biggest surprises so far during this year's Upfront Week. The network will move current Monday night comedy hit The Big Bang Theory -- which recently landed a rich syndication deal and is averaging 14.1 million viewers and a 5.3 rating in the 18-49 demographic -- to 8 p.m. on Thursdays where it will provide a hefty a lead-in for the new William Shatner comedy $#*! My Dad Says.
"Nothing is setting the world on fire Thursdays at 8 p.m.," notes Kelly Kahl, senior executive VP of CBS Primetime.
Formerly the time-slot of iconic NBC comedy Friends, this fall Big Bang will go head-to-head with NBC's Community, a promising comedy that is still a long way from hit status. Meanwhile, $#*! My Dad Says, based on the Twitter phenomenon of the same name,will be competing against NBC's 30 Rock.
The new romantic comedy Mike and Molly, from Two and a Half Men and Big Bang creator Chuck Lorre, will get the plum post-Two and a Half Men slot at 9:30 p.m.
Nina Tassler, president of CBS Entertainment, said there was nothing in Lorre's contract that guaranteed him a lead-out from one of his hit shows. And she defended Charlie Sheen's $1.2 million per episode contract with Men studio Warner Bros. Television, despite Sheen's most recent brush with the law.
"We value our stars and our actors," said Tassler. "They brand their shows. And he is a huge part of [Two and a Half Men]."
CBS' other big move comes on Wednesday with reliable reality performer Survivor moving into the 8 p.m. slot followed by Criminal Minds and new legal drama The Defenders.
The Criminal Minds spin-off starring Forest Whitaker is being held for midseason.
And while Thursday dramas CSI and The Mentalist will stay put at 9 p.m. and 10 p.m., respectively, the other CSI iterations will get bounced around the schedule. CSI: NY will move to Fridays at 9 p.m. between Medium and the new Tom Selleck cop drama Blue Bloods. And CSI: Miami will move to Sundays at 10 p.m. New drama Hawaii Five-O will get CSI: Miami's current time slot, Mondays at 10 p.m.
All in all, CBS cancelled seven series: comedies The New Adventures of Old Christine, Gary Unmarried and Accidentally on Purpose and dramas Numb3rs, Cold Case, Ghost Whisperer and Miami Medical. If the cancellations seem slightly brutal (and Tassler said many of the decisions were "emotionally difficult"), Kahl, the network's chief scheduler, characterized them as Darwinian. "It's what we like to call the network circle of life," he said, adding that the shows that are moving have "very strong and loyal fan bases."
Leslie Moonves, president and CEO of CBS Corporation, noted that three of the four cancelled dramas aired on Friday, a night known as the "death zone" for its ability to kill shows with anemic HUT levels.
And he said that while they "love" Gary Unmarried and Old Christine (which like Ghost Whisperer is rumored to be a contender at ABC), their ratings "were headed in the wrong direction."
The key to successful transitions, added Kahl, is not to wait until you're scraping the bottom of the barrel.
"If you wait too long, you start a decline that's hard to pull out of," he said. "The second you stop actually programming a night or a time period it becomes self-fulfilling prophecy that you're going to lose viewers."
Below is CBS' fall primetime schedule (new shows are in ALL CAPS):
8:00-8:30 PM How I Met Your Mother
8:30-9:00 PM Rules Of Engagement
9:00-9:30 PM Two and a Half Men
9:30-10:00 PM MIKE & MOLLY
10:00-11:00 PM HAWAII FIVE-0
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: Los Angeles
10:00-11:00 PM The Good Wife
8:00-9:00 PM Survivor (New Time)
9:00-10:00 PM Criminal Minds
10:00-11:00 PM THE DEFENDERS
8:00-8:30 PM The Big Bang Theory (New Time)
8:30-9:00 PM $#*! MY DAD SAYS
9:00-10:00 PM CSI: Crime Scene Investigation
10:00-11:00 PM The Mentalist
8:00-9:00 PM Medium (New Time)
9:00-10:00 PM CSI: NY (New Time)
10:00-11:00 PM BLUE BLOODS
8:00-9:00 PM Crimetime Saturday
9:00-10:00 PM Crimetime Saturday
10:00-11:00 PM 48 Hours Mystery
7:00-8:00 PM 60 Minutes
8:00-9:00 PM The Amazing Race
9:00-10:00 PM Undercover Boss
10:00-11:00 PM CSI: Miami (New Time)
Broadcasting & Cable Newsletter
The smarter way to stay on top of broadcasting and cable industry. Sign up below.